Thursday, September 18, 2014
Tuesday, June 24, 2008 Larkram, Community Member, asks

Q: Side effect of going off HYZAAR abruptly?

My mom has not taken HYZAAR for a week. Earlier, she'd been on the drug for a year. This morning she could not get out of bed; she was fully awake and alert. 

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
7/ 3/08 10:44pm

 

Larkram,

 

Thanks for your question.

 

Hyzaar is a medication that combines a small dose of diuretic (hydrochlorthiazide) and an Angiotensin Converting Enzyme blocker (ACE inhibitor).  The diuretic increases urine output and the ACE inhibitor blocks the production of a hormone that raises blood pressure.  The side effects of stopping Hyzaar are a rise in blood pressure, and possibly some fluid retention manifested as mild swelling of fingers and feet.

 

The symptoms you are describing are not related to your Mother stopping her Hyzaar.  I hope your contacted her physician for his advice.  Did she stop the medication with her physician's knowledge?  Medication changes, especially stopping it, should never be done without informing the doctor.

 

Please review this website, especially the sections that talk about the different medications that are used to treat hypertension. 

 

Martin Cane, M.D.

Reply
Dr. Blaivas, Health Pro
7/ 7/08 11:51am

Withdrawal can rarely be seen when blood pressure medications are stopped abruptly.  The symptoms usually include nervousness, headache, an increased heart rate, and nausea.  However, the medications that this has been reported with are those that affect the nervous system, such as metoprolol or clonidine.  I am not aware of this occurring in drugs such as Hyzaar (losartan).

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Larkram, Community Member— Last Modified: 11/02/10, First Published: 06/24/08